Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 153, NWS Lincoln, IL

June 22, 1998Cass County, Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 1998, 7:20 AM CDT for Cass County, Schuyler County, Illinois. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 7:20 AM CDT (12:20 UTC)
Expired
Jun 22, 1998, 7:45 AM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Cass County, IL, Schuyler County, IL

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:20 AM CDTThunderstorm WindRushville, ILNumerous large tree limbs were blown down in Rushville.
Jun 22, 7:30 AM CDTThunderstorm WindBeardstown, ILLarge tree limbs were blown down, some of which were lying on Route 125 between Beardstown and Virginia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS1 KSPI 221219 RRA
SVRSPI
ILC017-169-221245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
720 AM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CASS COUNTY IN CENTRAL ILLINOIS
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 745 AM CDT

* AT 716 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF RUSHVILLE TO 5
  MILES SOUTH OF BEARDSTOWN...MOVING NORTHEAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  RUSHVILLE
  BEARDSTOWN
  BLUFF SPRINGS
  VIRGINIA

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

BRITT/MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:15 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 2:15 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT MON JUN 22 1998

LOOKS LIKE A TYPICAL SUMMER TIME PATTERN IN CENT/SE IL FOR THE NEXT
SVRL DAYS WITH PLENTY OF MOISTURE...WEAK BOUNDARIES AND A WARMING
TREND. LATEST SFC ANALYSIS INDICATED A WEAK COOL FRONT/TROF FROM
NCENT MICH THRU CENT IL BTWN SPI AND STL. LOW PRESS IN THE OK/TX
PANHANDLES HAD A WRM FNT ACRS SRN KS INTO WRN MO. LOCATIONS NORTH
OF THE WRM FNT WERE THE FOCUS FOR MCS DEVELOPMENT ACRS KS ERLY THIS
MORNING. 850-300 MB THICKNESS PATRNS AND PROJECTED MBE MOVEMENTS TAKE
THE BULK OF THE MCS PCPN INTO SRN IL LATER THIS MORNING...BUT DIURNAL
EFFECTS AND WEAK LOW LVL WINDS/CONVERGENCE SHOULD RESULT IN DECRSG
COVERAGE/INTENSITY. SCTD SHRA/TSRA MCS REMNANTS MAY MAKE IT AS FAR
NORTH AS SPI...BUT MOST SHOULD STAY SOUTH.

WEAK SFC RIDGE ACRS REST OF CENT IL TO KEEP WX DRY TODAY. WEAK BNDRY
LINGERING IN SCENT IL...LEFT OVR BNDRYS FROM SCTD LATE MORNING
CONVECTION AND LINGERING MOISTURE WITH DEW PTS IN LWR 70S COULD RESULT
IN SCTD TSRA THIS AFTN SRN HALF OF IL. WEAK MOISTURE CONVERGENCE IN THE
LWR LVLS WILL BE A MAJOR LIMITATION DESPITE PRESENCE OF MOISTURE/BNDRYS.

FIRST PERIOD WORK ZONES WILL BE SENT BEFORE 230 AM AS ADMSPI.

PIA   85/67  21
SPI   87/70  32
DEC   87/70  32
CMI   85/68  21
LWV   88/72  32

MILLER

In the hours before

Special weather statement, Jun 22, 6:10 AM CDT, 1 hour 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
610 AM CDT MON JUN 22 1998

AN AREA OF THUNDERSTORMS FROM NORTHERN MISSOURI IS EXPECTED TO
MOVE INTO CENTRAL ILLINOIS THIS MORNING. SOME OF THESE STORMS
MAY PRODUCE SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL.
SPOTTER ACTIVATION MAY BE NECESSARY IN MUCH OF CENTRAL ILLINOIS
AS A RESULT.

AN ADVANCING WEATHER DISTURBANCE FROM THE SOUTHERN PLAINS IS
EXPECTED TO INTERACT WITH A NEARLY STATIONARY FRONT AND WARM...
HUMID AIR IN SOUTH CENTRAL ILLINOIS. THE RESULT WILL BE
THUNDERSTORMS REDEVELOPING IN CENTRAL AND SOUTHEAST ILLINOIS
THIS AFTERNOON INTO EARLY EVENING. SOME OF THE STORMS MAY BE
SEVERE SOUTH OF A LINE FROM RUSHVILLE TO MATTOON SO SPOTTER
ACTIVATION MAY ONCE AGAIN BE NEEDED.

MILLER
Special weather statement, Jun 22, 6:10 AM CDT, 1 hour 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
610 AM CDT MON JUN 22 1998

AN AREA OF THUNDERSTORMS FROM NORTHERN MISSOURI IS EXPECTED TO
MOVE INTO CENTRAL ILLINOIS THIS MORNING. SOME OF THESE STORMS
MAY PRODUCE SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL.
SPOTTER ACTIVATION MAY BE NECESSARY IN MUCH OF CENTRAL ILLINOIS
AS A RESULT.

AN ADVANCING WEATHER DISTURBANCE FROM THE SOUTHERN PLAINS IS
EXPECTED TO INTERACT WITH A NEARLY STATIONARY FRONT AND WARM...
HUMID AIR IN SOUTH CENTRAL ILLINOIS. THE RESULT WILL BE
THUNDERSTORMS REDEVELOPING IN CENTRAL AND SOUTHEAST ILLINOIS
THIS AFTERNOON INTO EARLY EVENING. SOME OF THE STORMS MAY BE
SEVERE SOUTH OF A LINE FROM RUSHVILLE TO MATTOON SO SPOTTER
ACTIVATION MAY ONCE AGAIN BE NEEDED.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:07 PM CDTSevere Thunderstorm WarningILXJasper, Richland53 min
Jun 22, 12:37 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.